We describe a patient with Wilson's disease who presented with neurologic disease, was treated with D-penicillamine, and suffered sudden neurologic deterioration coincident with therapy. Replicate brain magnetic resonance imaging examinations after six weeks and 11 months of penicillamine therapy documented the development of new brain lesions during this period, while liver biopsy specimen data disclosed that excellent hepatic decoppering had occurred. To develop information on the relative rarity or frequency of neurologic worsening with the initiation of penicillamine therapy, we conducted a retrospective survey of 25 additional patients with Wilson's disease who met the criteria of presenting with neurologic disease and having been treated with penicillamine. The replies indicate that, at least from the patient's viewpoint, this syndrome occurs frequently. We suggest that the cause of this distressing syndrome, and ways to mitigate or circumvent it, must be discovered.